Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Pain in ovaries / lower abdomen after changed birth control

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9545 Questions
I am having pain in my ovaries. I have had my birth control changed. After I've had it changed, I have been having pain for almost 3 weeks since I've had it changed.
Posted Wed, 18 Apr 2012 in Women's Health
Answered by Dr. Rakhi Tayal 59 minutes later


Thanks for posting your query.

I presume you are using intra uterine devices. Let me know if I am wrong.

This pain in lower abdomen now after changing the birth control could be due to benign ovarian cysts which are commonly associated with the intra uterine devices.

Another possibility is of pelvic inflammation.

In both the cases, the pain is likely to subside over 8-10 weeks. Antibiotics are needed if you have features of pelvic inflammation.

I encourage you to consult your gynecologist for a detailed examination and necessary investigations. An ultrasound examination of the lower abdomen will be helpful in determining the cause.

In the meantime, hot fomentation to the lower abdomen, some good analgesics such as advil twice a day might help in reducing the pain.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.

Wish you good health.

Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Pain in ovaries / lower abdomen after changed birth control 1 hour later
I'm using Oral Contraceptives. The whole purpose why I was on or started birth control was because I had an ovarien cyst size of a pinky nail on my ovarie which was a year or 2 back. That was when I was taking sprintec birth control orally. I have been noticing on this apri birth control pills that i've also had Lack of eating, back pain, abdominal pain, and pain in ovaries it feels like either its muscle or something twitching near my right side. I havent had any sexual intercourse for over a year. I will contact my OBGYN as soon as I can.
Answered by Dr. Rakhi Tayal 24 minutes later

Thanks for writing again.

Birth control pills do not cause appearance of benign ovarian cysts. Rather they control the female hormones and help in decreasing the size of ovarian cysts.

Changing the birth control pill from sprintec to apri can cause decreased appetite and back pain. However the abdominal pain may not be related to it. A follow up ultrasound scan will help in detecting any ovarian pathology.

Hope my answer is helpful. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor